Thursday, May 2, 2013

Shot Night!

I know what you're thinking: What's that wild and crazy Ms. CrankyPants up to? More carousing? Partying 'til the wee hours? Getting drunk and performing (horribly) "You're The One That I Want" from Grease at a karaoke bar?

No, no, and no. All of those things happened in a different life, before I was Ms. CrankyPants and when I was Ms. PartyGirl. (The same young lady who earned a staggering .25 GPA her third semester at college.)

No, ladies and gents, the shots I'm referring to now aren't vodka-soaked jello or tequila, they're actual shots. As in, injections. Quite a different type of shot. Instead of hurting the next morning, you hurt right away! Instead of making you think you are sexy and can sing well, they make you feel like a cranky pincushion! 


Yeah, THIS kind of shot. Not nearly as fun as the jello kind. That book with the diagrams and scribbles is how I keep track of where I've injected myself. 
When I was first diagnosed, my neurologist prescribed Rebif. A nurse was assigned to come by my house and show me how to give myself the three-times-a-week subcutaneous injections. Ms. Nurse sat at my dining room table patiently while I worked up the courage to give myself a test injection using an auto-injector thingy that you slip the needle into and push a button, which then pops the needle into your skin. Incredibly (it seemed to me), she said injecting myself in the stomach would be the least painful. (Could she detect my muffin top through my clothes? Obviously.) Lo and behold, she was right! The cushiony folds of my stomach proved a fairly painless place to inject myself. Thank God I never got in shape! Now I had an ironclad excuse for not developing abs of steel.

As it turned out, I also would now have an excuse for remaining flabby all over. I was to inject myself in my arms, thighs, hips/butt, and, as mentioned, stomach. All problem areas covered! (My knees and elbows are in tip-top shape, as naturally I've been working out rigorously where I can...)

I remained on Rebif for more than three years until an MRI revealed new lesions and a blood test showed I was developing antibodies to Rebif. So, my neuro switched me to Copaxone. Now, instead of three times a week, SHOT NIGHT!! would be every night. Ugh. A different Helpful Nurse came over to my house and sat at my dining room table to show me how to inject myself. By now I was an old hat at this. I sat there patiently while she showed me the new auto-injector thingy, which was identical to the old injector thingy, and explained the areas where I was to give the injections (same). She did give me some exciting new items, such as an attractive carrying case for my supplies.

As you can see, it's casual enough for everyday use, yet elegant (note French writing), so it won't look out of place paired with a gown. Importantly, Wee Squeaky can fit inside. 
For those who haven't seen one, here's the auto-injector thingy.

The needle is nicely hidden inside so you don't have to SEE it jabbing into your skin, although I know some people prefer doing it themselves [shudder].
I've been on Copaxone for several years now, with no serious side effects. There is the dreaded Immediate Post-Injection Reaction, which I've heard Actual People say feels like a heart attack coupled with an inability to breathe and Copaxone Representatives say feels like slight shortness of breath and maybe a little chest pain. I reckon the truth is somewhere in the middle but knock on wood, I haven't had that experience yet.

The worst of it usually is some temporary pain/burning at the site and bruising. So much for toting the elegant blue bag, pictured above, with a short gown. Also, and probably for the best at my advanced age, shorts and miniskirts are OUT. My thighs routinely look as though I've been in an unfortunate horse-trampling incident.
Sorry for the suggestive picture; I show this not to titillate but to educate. 
The bruise above happened after a routine thigh injection. I don't even think it hurt very much. I was horrified (as I'm sure you are) to see THIS beauty blooming on my thigh the next morning. It lasted for many days, providing me ample time to point to it piteously and ask my husband to bring me a snack. But I think you can see why my days of wearing anything above the knee are long gone.

20 comments:

  1. holy crap! that looks painful.

    (not a particularly helpful comment but the best i could do)

    yikes. does that happen often?

    ReplyDelete
    Replies
    1. It looked a lot worse than it felt. For some reason, the injections in the thighs are the most painful and often leave bruises -- but the one pictured has been the most revolting so far.

      "holy crap" is an appropriate reaction!

      Delete
    2. ain't it funny - the thigh is my 'sweet spot', arms are to be avoided

      Delete
    3. That reminds me: I used to also inject in my arms, which, to my delight, are both spindly *and* flabby. After developing some painful bumps under my skin in the injection spots I had to give up the arms. I hated injecting them (see: spindly).

      Delete
  2. Blimey, you poor thing!
    I am totally squeamish about injections and just couldn't imagine actually doing it to myself. You are very, very brave and deserve a rather large bag of jelly beans.
    X

    ReplyDelete
    Replies
    1. I just happen to have a bag lying around!!

      It was hard at first; I had my husband do it for me (so I'm not so brave, really!). Eventually, I got used to it.

      Delete
  3. Replies
    1. Hopefully, that'll be the worst of it!

      Delete
  4. Snap. Betaferon in my case. Every second day. And my thighs and sometimes my tummy OFTEN look like that. And can take weeks to go down. I usually don't need the diagrams, a look at possible injection sites shows (too) clearly where I have been.

    ReplyDelete
    Replies
    1. Oh, dear, I guess I'm lucky that this bruise was an aberration and such monstrosities don't ever appear on my stomach, or else bikinis would be out, too. (HAHAHA)

      But, seriously, sorry to hear you experience this frequently. As if injections weren't bad enough on their own...

      Delete
  5. Yikes!
    I think you would get more sympathy if you said it was a horse trampling incident!
    Having done Avonex, Rebif & Copaxone, I have to say Copaxone was the easiest. The only hassle was the daily dance. (And what to do with all those damn used syringes. Costume jewelry & decorative wall hangings were NOT big sellers.)

    ReplyDelete
    Replies
    1. You are probably right, MOS. I'll use horse-trampling next time.

      I give them out as Halloween "tricks." Everyone loves them!

      Delete
  6. Nurses lie. I was in that small percentile who got the post reaction, scared my partner to death, 9-1-1 called, I'll never forget it. I could not move or speak, the Medics were scared sh**less too. My entire body was beet red, HOT to the touch, I felt like I'd explode. By time Medics were there a bit, I settled down, figured what it was but they INSISTED I go to ER. I insisted they speak to my neuro. His ofc paged him, he was in his car a city away, he spoke to Medics, told them it was ok to leave me. Teva help line told me 1. It only happens once 2. (a different rep a year later) It happen again. Luckily it never happened again in the 7 years I took Copaxone. Did it help me? Who knows. I am in a power chair now in asst living home. But DX 23yrs ago and followed normal course for 50% of MSers. AND, I NEVER bruised! Not good. (Ice b4 & aft? No need IMO to stick needle too far into skin.)

    ReplyDelete
    Replies
    1. Oh, Diane, that sounds horrible! No wonder you'll never forget it. At least I'm prepared (in theory) for something really bad. I've talked to MS nurses who say it passes in about 15 minutes, try to breathe, stay calm...how do you stay calm, I wonder? Fingers crossed I never have to find out. I do try to make sure someone's home when I do it. Imagine being all alone? I do keep ice packs handy for after; I've been told to warm the area before I inject. That does seem to help with the pain at least.

      Delete
  7. oh my days of copaxone...i'm so glad that i don't have to inject myself anymore. i saw that picture of the diary and it brought back so many memories of keeping up with the 7 sites until it became routine. thank God i never had any really really horrible experiences with it. dont miss those days at all!

    ReplyDelete
    Replies
    1. Yeah, not so fun...one day, there may be something else for me, but for now I'm *mostly* okay with the injections. Not brave enough to try the pills yet!!

      Delete
  8. Hmmm.... my inarticulate brain is having a difficult time coming up with a coherent comment... Even when it was still an option, I refused to go on a disease modifying drug. I couldn't shake the suspicion that Teva's shareholders would benefit more than I would. But that's just cynical ol' me. I do hope it is helping.

    ReplyDelete
    Replies
    1. Yeah, I have my suspicions too, but it's like the Swank Diet (except a lot more expensive and no Tofurkey involved): not sure I'll ever know for sure if it *helped* or if my disease would have progressed/not progressed the same way regardless. Taking it on faith, I suppose.

      Delete